Alert archive / New York / Lake Effect Snow Warnings in 2014
Lake Effect Snow Warning 3, NWS Albany, NY
NWS Albany, NY issued this lake effect snow warning at Jan 27, 2014, 2:38 AM EST for Herkimer County, New York. It took effect at Jan 27, 2014, 4:00 AM EST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2014, 2:38 AM EST (07:38 UTC)
- In effect from
- Jan 27, 2014, 4:00 AM EST
- Expired
- Jan 28, 2014, 8:18 AM EST
- In force
- 28 hr
- Issued by
- NWS Albany, NY
County Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 27, 1:03 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 27, 1:03 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 103 AM EST MON JAN 27 2014 .SYNOPSIS... TONIGHT AND MONDAY A FAST MOVING LOW PRESSURE SYSTEM MOVES FROM THE GREAT LAKES UP THE SAINT LAWRENCE VALLEY WITH SOME LIGHT SNOW. IN ITS WAKE ANOTHER ARCTIC AIR MASS WILL POUR INTO THE REGION AS HIGH PRESSURE BUILDS FROM THE OHIO VALLEY TO THE ATLANTIC SEABOARD MIDWEEK...WITH BRISK WINDS AND MORE LAKE EFFECT SNOW INTO CENTRAL NEW YORK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... AS OF MIDNIGHT...SPOTTY LIGHT SNOW/FLURRIES HAVE PERIODICALLY AFFECTED PORTIONS OF THE MOHAWK VALLEY/WESTERN ADIRONDACKS...AS WELL AS NORTHERN PORTIONS OF THE CAPITAL REGION AND INTO THE SARATOGA REGION AND SOUTHERN VERMONT. THIS SNOW IS MAINLY IN ASSOCIATION WITH MID LEVEL ISENTROPIC LIFT...OUT AHEAD OF AN APPROACHING CLIPPER TYPE SYSTEM ACROSS THE GREAT LAKES. IT APPEARS THAT THIS AREA OF ISENTROPIC LIFT SHOULD SLOWLY SHIFT NORTHWARD OVERNIGHT...SO THE CHANCES OF SNOW SHOWERS SHOULD INCREASE AND/OR CONTINUE FOR THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE/SARATOGA REGION...AND ALSO EXPANDING INTO PORTION OF SOUTHERN VT. FURTHER SOUTH...FORCING WILL BE MUCH WEAKER...SO ONLY WILL HAVE MENTION OF SLIGHT CHC/LOW CHC OF SNOW SHOWERS/FLURRIES FOR AREAS SOUTH OF INTERSTATE 90 THROUGH DAYBREAK. SNOWFALL AMTS OVERNIGHT SHOULD GENERALLY RANGE FROM 1-2 INCHES ACROSS PORTIONS OF THE SW ADIRONDACKS...AND POSSIBLY THE NORTH SIDE OF THE MOHAWK VALLEY...AND GENERALLY UNDER AN INCH ELSEWHERE...WITH MANY AREAS ONLY EXPERIENCING A DUSTING AT MOST FROM ALBANY SOUTH AND EAST THROUGH DAYBREAK. SOUTH WINDS HAVE INCREASED WITHIN CLOSE PROXIMITY TO THE HUDSON RIVER VALLEY...WITH SUSTAINED WINDS OF 10-15 MPH...AND SOME GUSTS OF 15-20 MPH. WE EXPECT THESE WIND SPEEDS TO PERSIST THROUGH DAYBREAK...WITH SOME GUSTS POSSIBLY REACHING UP TO 25 MPH AT TIMES. WITH THE CLOUDS AND FLURRIES...AND PERSISTENT LOW LEVEL WARM ADVECTION...TEMPERATURES SHOULD CONTINUE TO SLOWLY RISE OVERNIGHT...REACHING THE LOWER/MID 20S IN PORTIONS OF THE HUDSON RIVER VALLEY FROM ALBANY SOUTH...AND GENERALLY MID TEENS TO LOWER 20S TO THE NORTH. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/... THIS NORTHERN STREAM UPPER SYSTEM IS A BIT LIMITED IN MOISTURE...BUT A STRONG SOUTHWESTERLY LOW LEVEL JET CORE...SOME ISENTROPIC LIFT AND DECENT FRONTOGENESIS ALONG THE COLD FRONT SHOULD COMBINE TO BRING HIGH CHANCE TO LIKELY SNOW SHOWERS TOMORROW MORNING INTO THE AFTERNOON. MANY AREAS COULD SEE A DUSTING TO AN INCH...WITH SOME HIGHER ELEVATIONS POSSIBLY SEEING AN INCH OR TWO...AND MAYBE UP TO 4 INCHES IN THE SOUTHERN ADIRONDACKS. HIGH TEMPERATURES TOMORROW ARE A LITTLE TRICKY...WITH STRONG WARM ADVECTION AND DECENT BOUNDARY LAYER JET ENERGY...BUT CLOUDS AND SNOW SHOWERS PREVENTING ANY SUNSHINE. SOME DOWNSLOPE PROCESSES COULD INFLUENCE TEMPERATURES...BUT SINCE THE GROUND IS SO COLD AND THERE IS A LITTLE BIT OF SNOW PACK...GOING JUST A LITTLE COOLER THAN GUIDANCE. HIGHS IN THE 20S TO LOWER 30S. SNOW MOVES OUT MONDAY AFTERNOON AND RAPID COOLING TAKES PLACE ACROSS THE REGION. SOME LAKE EFFECT SNOW IS POSSIBLE INTO NORTHERN HERKIMER...BUT THE INLAND EXTENT IS IN QUESTION...SO NO HEADLINES AT THIS TIME BUT WILL BE MONITORED FOR POTENTIAL HEADLINES IN THE NEXT FEW DAYS. STRONG WINDS AND RAPIDLY FALLING TEMPERATURES COULD SUPPORT WIND CHILL HEADLINES LATE MONDAY NIGHT AND EARLY TUESDAY MORNING...BUT AGAIN...WILL WAIT FOR LATER DATA AND GUIDANCE TO DECIDE ON THOSE POTENTIAL HEADLINES. LOWS MONDAY NIGHT WELL BELOW ZERO IN THE NORTH TO SINGLE NUMBER IN THE SOUTH WITH WIND CHILLS POTENTIALLY LESS THAN 15 BELOW. HIGHS TUESDAY NEAR 10 IN THE NORTH TO UPPER TEENS IN THE SOUTH. MORE TRANQUIL WEATHER AND DEAMPLIFICATION OF THE PATTERN ACROSS NORTH AMERICA SHOULD ALLOW TEMPERATURES TO WARM JUST A LITTLE TUESDAY INTO WEDNESDAY...WITH SPLIT FLOW DEVELOPING AND CHAOS WITHIN THE MORE ZONAL FLOW...INDICATED AS LITTLE WRINKLES IN THE FLOW...ANY OF WHICH COULD BRING A PERIOD OF SNOW SHOWER ACTIVITY IN THE TUESDAY THROUGH WEDNESDAY TIME FRAME. GUIDANCE DOES INDICATE A SYSTEM TRACKING JUST SOUTH OF OUR REGION...BUT VERY CLOSE. FOR NOW...CONFINING SNOW SHOWER CHANCES TO THE SOUTHERN ADIRONDACKS WITH LAKE EFFECT PROCESSES...AND WILL DEPEND ON NEARER TERM DATA AND GUIDANCE IN THE NEXT DAY OR TWO TO DETERMINE IF THE SYSTEM REALLY DOES REMAIN SOUTH AND MISS OUR REGION. HIGHS TUESDAY NEAR 10 IN THE NORTH TO UPPER TEENS IN THE SOUTH. HIGHS WEDNESDAY IN THE LOW TEENS TO THE NORTH TO AROUND 20 IN THE SOUTH. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE LONG TERM PORTION OF THE FORECAST WILL CONTINUE WITH BELOW NORMAL TEMPS...BUT WITH SOME MODERATION FROM THE ANTECEDENT MUCH BELOW NORMAL TEMPS. PRECIP CHANCES WILL ALSO INCREASE TOWARD THE END OF THE PERIOD...AS A STRONG LOW LEVEL BAROCLINIC ZONE DEVELOPS FROM THE SOUTHWEST U.S. EXTENDING INTO THE NORTHERN MID ATLANTIC STATES. SLIGHT MID/UPPER LEVEL TROPOSPHERIC WAVES WILL LIKELY INDUCE LARGE AREAS OF OVERRUNNING PRECIPITATION ON THE COLD SIDE OF THIS DEVELOPING LOW LEVEL FRONTAL ZONE...WITH THESE FEATURES LIKELY TO BE DIFFICULT TO TIME THIS FAR OUT. HERE ARE SOME MORE SPECIFICS... WED NT-THU...SOME LAKE EFFECT SNOW SHOWERS MAY REMAIN ACROSS PORTIONS OF THE WESTERN ADIRONDACKS WED NT INTO THU AM...OTHERWISE AT THIS TIME...IT APPEARS THAT WEAK HIGH PRESSURE SHOULD DOMINATE...WITH GENERALLY DRY CONDITIONS INTO THU AM. CLOUDS WILL LIKELY INCREASE LATE THU...IN ADVANCE OF ANOTHER CLIPPER TYPE SYSTEM APPROACHING FROM THE GREAT LAKES REGION. EXPECT COLD TEMPS WED NT/THU AM...GENERALLY IN THE SINGLE DIGITS ABOVE AND BELOW ZERO...FOLLOWED BY SLIGHT MODERATION FOR THU...WITH MAX TEMPS REACHING THE 20S IN MOST AREAS...EXCEPT FOR TEENS ACROSS HIGHER ELEVATIONS. THU NT-FRI...A CLIPPER TYPE SYSTEM IS EXPECTED TO TRACK WELL NORTH OF THE REGION...WITH AN ASSOCIATED FRONTAL BOUNDARY CROSSING THE REGION LATE THU NT OR FRI. THIS MAY PRODUCE SOME SNOW SHOWERS...ESP ACROSS NORTHERN AREAS...WHERE CHC POPS ARE INDICATED. TEMPS SHOULD BE A BIT MILDER DUE TO CLOUDS...AND A DEVELOPING SOUTHWEST FLOW...WITH OVERNIGHT MINS FALLING INTO THE TEENS...WITH SOME SINGLE DIGITS POSSIBLE ACROSS THE WESTERN ADIRONDACKS. FRI MAX TEMPS SHOULD REACH 25-30 IN VALLEYS...AND GENERALLY UPPER TEENS TO MID 20S ACROSS HIGHER ELEVATIONS. FRI NT-SUN...THE AFOREMENTIONED FRONTAL BOUNDARY SLOWLY PASSES SOUTH OF THE REGION...BEFORE STALLING...AS THE AFOREMENTIONED LARGE LOW LEVEL BAROCLINIC ZONE SETS UP. MOST MODELS SUGGEST THAT ONE WAVE TRAVELS ALONG THIS ZONE SOMETIME SAT OR SAT NT...THEN AGAIN POSSIBLY TOWARD OR AFTER THE END OF THIS PERIOD. WILL INDICATE CHC POPS FOR LIGHT SNOW FOR SAT-SAT NT...AS IT APPEARS THAT THE GENERAL CONSENSUS AMONG MODELS/INCLUDING THEIR ENSEMBLES/ IS FOR AT LEAST SOME TYPE OF WAVE TO INTERACT WITH THIS STRONG LOW LEVEL FRONTAL ZONE DURING THIS TIME PERIOD. TEMPS SHOULD BE COLD ENOUGH TO SUPPORT SNOW...WITH MAX TEMPS MAINLY IN THE 20S TO LOWER 30S...AND OVERNIGHT MINS IN THE TEENS AND LOWER 20S. DEPENDING ON THE SPEED/EVOLUTION ON THIS WAVE...AND POTENTIAL SUBSEQUENT WAVES DEVELOPING ALONG THIS BOUNDARY...THERE COULD BE A LULL IN OVERALL PRECIP CHANCES SOMETIME LATE SAT NT OR SUN...BUT AGAIN...TIMING OF SUCH WAVES AT THIS FAR OUT DOES NOT ALLOW FOR MUCH CONFIDENCE. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... A FAST MOVING CLIPPER TYPE LOW PRESSURE WILL MOVE FROM THE ERN GREAT LAKES REGION ACROSS SOUTHERN QUEBEC THIS MORNING...AND INTO THE CANADIAN MARITIMES BY THIS EVENING. AN ARCTIC COLD FRONT ASSOCIATED WITH THE CYCLONE WILL MOVE ACROSS THE REGION IN THE LATE MORNING INTO THE EARLY AFTERNOON. VFR CONDITIONS ARE EXPECTED EARLY THIS MORNING FROM KALB-KPSF SOUTHWARD WITH CIGS IN THE 3.5-6 KFT AGL RANGE. KGFL WILL HAVE PERIODS OF LIGHT SNOW WITH GENERALLY MVFR CIGS AND VSBYS...BUT A TEMPO GROUP WAS USED FROM 06Z-08Z FOR MINOR LAPSES DOWN TO A COUPLE OF MILES. BTWN 14Z-18Z...THE SNOW SHOWERS WILL INCREASE IN COVERAGE WITH THE APPROACHING ARCTIC COLD FRONT. CIGS/VSBYS WILL LIKELY FALL INTO THE MVFR RANGE AT ALL THE TAF SITES. LATER TAF ISSUANCES MAY HAVE TO ADDRESS A TEMPO FOR AN HOUR OR SO BURST OF HEAVIER SNOW SHOWERS/SQUALLS WITH THE FRONTAL PASSAGE IN THE 17Z-18Z TIMEFRAME WHICH COULD LOWER FLIGHT CONDITIONS INTO THE IFR OR EVEN LIFR RANGE. THE SNOW MAY PERSIST A LITTLE PAST 18Z AT KPSF. EXPECT CONDITIONS TO RISE BACK TO VFR LEVELS IN THE LATER AFTERNOON/EARLY EVENING IN THE 18Z-22Z TIME FRAME WITH MID AND HIGH LEVEL CLOUDINESS LINGERING AFTER 00Z/TUE. THIS MORNING THE WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 5-10 KT...EXCEPT 10-20 KT AT KALB. THESE WINDS WILL CONTINUE THROUGH THE MID TO LATE MORNING...BEFORE SHIFTING INTO THE WEST/NORTHWEST WITH THE ARCTIC FRONT EARLY IN THE AFTERNOON...AND INCREASING TO 15-25 KT...WITH SOME GUSTS POSSIBLY REACHING THE 30-35 KT RANGE AT TIMES...ESP AT KALB AND KPSF. LOW LEVEL WIND SHEAR HAS BEEN CONTINUED AT KGFL AND KPOU OVERNIGHT...AS SFC WINDS REMAIN RELATIVELY LIGHT FROM THE SOUTH TO SOUTHWEST AT LESS THAN 6 KTS...WHILE WINDS AROUND 2000 FT AGL INCREASE FROM THE SOUTH/SOUTHWEST AT 35-45 KT. THE LLWS SHOULD DIMINISH TOWARDS 14Z TODAY. OUTLOOK... MONDAY NIGHT: LOW OPERATIONAL IMPACT.BREEZY SLIGHT CHANCE OF SHSN. TUESDAY: LOW OPERATIONAL IMPACT.BREEZY NO SIG WX. TUESDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX. WEDNESDAY: NO OPERATIONAL IMPACT. NO SIG WX. WEDNESDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX. THURSDAY: NO OPERATIONAL IMPACT. NO SIG WX. THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN. FRIDAY: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN. && .HYDROLOGY... NO HYDRO PROBLEMS ARE EXPECTED THROUGH EARLY NEXT WEEK. SOME LIGHT SNOW IS EXPECTED TONIGHT AND MONDAY...WITH LAKE EFFECT INTO THE WESTERN ADIRONDACKS MIDWEEK. OTHERWISE MUCH OF THE WEEK HIGH PRESSURE AND ARCTIC AIR WILL DOMINATE OUR WEATHER. WITH TEMPERATURES EXPECTED TO REMAIN BELOW FREEZING AND 10 TO 20 DEGREES BELOW NORMALS RIVER AND LAKE ICE WILL CONTINUE TO INCREASE AND THICKEN. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...KL/11/NAS SHORT TERM...NAS LONG TERM...KL AVIATION...KL/WASULA HYDROLOGY...SNYDER
Hazardous weather outlook, Jan 26, 4:16 PM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 416 PM EST SUN JAN 26 2014 MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-082>084- VTZ013>015-271115- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA- WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 416 PM EST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN VERMONT...THE EASTERN CATSKILLS...SCHOHARIE VALLEY...WESTERN MOHAWK VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND NORTHERN AND CENTRAL TACONICS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILL ADVISORIES OR WARNINGS MAY BE NEEDED MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ049-050-052-053-059-060-064>066-271115- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 416 PM EST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MID HUDSON VALLEY...SOUTHERN TACONICS...AND NORTHWESTERN CONNECTICUT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 2:38 AM EST | Wind Chill Advisory | ALY | Albany, Columbia, Fulton, Greene, Hamilton, Herkimer and 8 more | 32 hr |
| Jan 27, 7:59 AM EST | Special Weather Statement | ALY | Hamilton, Herkimer | 46 min |
| Jan 27, 8:23 AM EST | Special Weather Statement | ALY | Fulton, Montgomery, Saratoga, Schenectady, Schoharie, Warren and 1 more | 52 min |
| Jan 27, 9:16 AM EST | Special Weather Statement | ALY | Albany, Rensselaer, Saratoga, Schenectady, Schoharie, Washington | 59 min |
| Jan 27, 10:14 AM EST | Special Weather Statement | ALY | Rensselaer | 61 min |
| Jan 27, 11:55 AM EST | Lake Effect Snow Advisory | ALY | Hamilton, Herkimer | 14 hr |
| Jan 27, 3:30 PM EST | Wind Chill Warning | ALY | Hamilton, Herkimer | 19 hr |
Nearby
Lake Effect Snow Warnings in New York, 2014Every lake effect snow warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.